Hail, Lyon
- When
- May 13, 3:55 PM CST
- Where
- Lyon County, 0.54 mi W of Reading
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.520, -95.960
Convection fired along a cold front that moved from northwest to southeast across the forecast area between the late afternoon and evening of the 13th. A strong capping inversion hampered convective development till the arrival of the cold front after 4pm CST.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Convection fired along a cold front that moved from northwest to southeast across the forecast area between the late afternoon and evening of the 13th. A strong capping inversion hampered convective development till the arrival of the cold front after 4pm CST. Storms became severe shortly thereafter, and produced predominantly large hail. Two brief tornadoes also occurred in Coffey County, but no damage was reported with either event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 13, 1:47 PM CST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 247 PM CDT WED MAY 13 2009 .DISCUSSION... COLD FRONT SLOWLY PUSHING ACROSS CWA ATTM...CURRENTLY JUST PASSING MANHATTAN. TOP 18 UTC SOUNDING INDICATED AIRMASS VERY CAPPED WITH LITTLE CHANCE OF SURFACE HEATING HAVING ENOUGH ENERGY TO INITIATE CONVECTION AWAY FRONT THE FRONT. BETTER MOISTURE AND WIND SHEAR EXIST SOUTH AND EAST OF THIS AREA...AND LOOKS LIKE MAIN THREAT FOR THIS PORTION OF KANSAS WILL BE A POTENTIAL SQUALL LINE ALONG OR JUST PROCEEDING THE COLD FRONT. HIGH RES ARW WRF SUGGESTS INITIATION AFTER 21 UTC IN SOUTH EAST KANSAS. HAVE ACCOUNTED FOR THIS WITH HIGHER POPS IN THIS AREA. TOMORROW SHOULD BE A QUIET POST-FRONTAL DAY WITH HIGH PRESSURE BUILDING IN MAKING FOR LIGHT WINDS AND MOSTLY CLEAR SKIES. HARDING THURSDAY NIGHT...A 5H TROUGH WILL BE MOVING EAST ACROSS THE WEST-CENTRAL CONUS INTO THE CENTRAL AND NORTHERN HIGH PLAINS BY 12Z FRI. THE LEE SFC TROUGH WILL DEEPEN ACROSS THE HIGH PLAINS AS WESTERLY FLOW AT MID LEVELS INCREASES. SOUTHERLY LOW LEVEL WINDS ALONG WITH LLJ WILL ADVECT DEEPER GULF MOISTURE ACROSS NORTHERN TX AND OK NORTHWARD INTO EASTERN KS. ISENTROPIC LIFT/WAA AHEAD OF THE DEEP MOISTURE RETURN WILL CAUSE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TO DEVELOP ACROSS THE CWA AFTER MIDNIGHT. FRIDAY AND FRIDAY NIGHT...WE MAY SEE A BREAK IN THE PRECIP FROM THE LATE MORNING HOURS THROUGH AROUND 21Z AS THE STRONGER ISENTROPIC LIFT/WAA SHIFTS NORTHEAST OF THE CWA. THE 5H TROUGH WILL MOVE EAST ACROSS THE NORTHERN AND CENTRAL PLAINS THROUGH 00Z SAT. A COLD FRONT WILL PUSH SOUTHEAST ACROSS THE CWA FRIDAY AFTERNOON. SURFACE CONVERGENCE AHEAD OF THE FRONT AND LARGE SCALE ASCENT AHEAD OF THE 5H TROUGH WILL CAUSE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF THE COLD FRONT ACROSS THE CWA DURING THE LATE AFTERNOON AND EVENING HOURS. AN ENVIRONMENT WITH SBCAPE OF 2,000 TO 3,000 J/KG AND 0-6 KFT BULK SHEAR OF 25 TO 40 KTS MAY BE SUFFICIENT FOR SEVERE THUNDERSTORMS TO DEVELOP. THE LOW-LEVEL WINDS AHEAD OF THE FRONT LOOK TO VEER AHEAD OF THE FRONT...THUS THE THREAT FOR TORNADOES WILL BE VERY LOW...BUT LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE LATE FRIDAY AFTERNOON AND EVENING. THE COLD FRONT WILL PUSH SOUTHEAST OF THE CWA AFTER MIDNIGHT AND THE RAIN AND THUNDERSTORMS WILL END FROM NORTHWEST TO SOUTHEAST ACROSS THE CWA DURING THE NIGHT. HIGHS ON FRIDAY WILL BE IN THE MID TO UPPER 70S...THOUGH AREAS SOUTHEAST OF THE COLD FRONT MAY WARM INTO THE LOWER 80S IF WE SEE MORE INSOLATION DURING THE EARLY AFTERNOON HOURS. SATURDAY THROUGH MONDAY...THE 5H TROUGH WILL MOVE ACROSS THE EAST CENTRAL CONUS AND AMPLIFY WHILE A 5H RIDGE AMPLIFIES ACROSS THE WESTERN CONUS. NORTHWEST FLOW ALOFT COMBINED WITH A SFC RIDGE BUILDING SOUTHWARD ACROSS THE CENTRAL AND SOUTHERN PLAINS WILL KEEP THE CWA DRY WITH COOLER THAN SEASONAL NORM TEMPERATURES. HIGHS SATURDAY AND SUNDAY WILL BE AROUND 70 TO THE LOWER 70S. AS THE SFC RIDGE AXIS SHIFTS EAST OF THE AREA MONDAY AFTERNOON...HIGHS WILL WARM INTO THE MID TO UPPER 70S. TUESDAY AND WEDNESDAY...THE 5H RIDGE ACROSS THE WESTERN CONUS WILL MOVE EAST INTO THE PLAINS STATES. A LEE SFC TROUGH WILL DEVELOP ACROSS THE HIGH PLAINS AND SOUTHERLY WINDS WILL HELP TO WARM TEMPERATURES INTO THE LOWER TO MID 80S. GARGAN && .AVIATION... VFR CONDITIONS EXPECTED TO PREVAIL NEXT 24 HOURS. MAIN CONCERN AT TAF SITES IS COLD FRONTAL PASSAGE. EXPECT ALL 3 LOCATIONS TO SEE PASSAGE AROUND 20-21 UTC. POSSIBILITY OF THUNDERSTORMS ALONG AND IN VICINITY OF THIS FRONT. BEHIND THE FRONT...WINDS SHOULD REMAIN AROUND 330 DEGREES AOB 15 KNOTS. MIDDLE CLOUD CEILINGS WILL ALSO PERSIST THOUGH THE EVENING...WITH CLEAR SKIES AND LIGHT WINDS EXPECTED BY TOMORROW MORNING AS HIGH PRESSURE BUILDS IN FROM THE NORTHEAST. HARDING && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && HARDING/GARGAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 326 PM CDT WED MAY 13 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-142030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 326 PM CDT WED MAY 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND EVENING SOUTH AND EAST OF THE KANSAS TURNPIKE ALONG A SURFACE COLD FRONT MOVING SOUTHEAST. SOME OF THE THUNDERSTORMS THAT DEVELOP ALONG THE COLD FRONT MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA THURSDAY NIGHT THROUGH FRIDAY NIGHT. THUNDERSTORMS ON FRIDAY MAY BE STRONG TO SEVERE AS THEY DEVELOP ALONG AND AHEAD OF A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...GENERALLY SOUTH AND EAST OF THE KANSAS TURNPIKE.
The Topeka radar (KTWX), 58 km away, was scanning. The volume nearest the first event began at 21:53 UTC.
21 hail, 2 tornado. Local standard time, as filed.
A brief tornado touched down in an open field to the northeast of Burlington, associated with a supercell thunderstorm that moved through east central Kansas the evening of May 13, 2009. No damage was reported. The KMBC (Kansas City news station) helicopter and the public observed and videotaped the tornado.
A brief tornado touched down in an open field near the Coffey/Anderson County line, associated with the same supercell thunderstorm that produced the brief tornado a few minutes earlier. A trained spotter took video of the tornado. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172179, 172180, 172181, 172182, 172183, 172184, 172185, 172186, 172187, 172188, 172189, 172190, 172191, 172192, 171567, 171574, 172193, 172194, 172195, 172196, 172197, 172198, 172199.